Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Exhaustion
Sep 27, 2001

HIV+ since 89. Have done every drug combo possible. Have been off hiv drugs for one year because of resistance and lipodystrophy. Tcell at 300 and vl 20m. Have always been tired since azt but now exhuastion is overwhelming. Several times a day I just have to lay down and sleep. No anemia. am taking prozac. everytime i mention this to my doctor they say i am depressed. they have been telling me this for 7 years. is there anything i should try

Response from Dr. Frascino

Hi,

There are many causes of HIV-related fatigue, and often more than one cause may be contributing. Fatigue can be caused by inappropriate attention to basic human requirements such as rest, sleep, diet, and exercise. Anxiety, stress, and depression are frequently associated with fatigue. Opportunistic infections can present with fatigue prior to other symptoms. Hormonal imbalances are another common cause. Filling out the list would be medication side effects and anemia. So what should you do? Check out these common causes first. Some you can evaluate yourself; others will require your doctor's help to order blood tests and examine you for signs and symptoms.

1. Rest, sleep, diet exercise. Getting adequate amounts of sleep and exercise, and eating a well-balanced diet can be difficult whether someone is HIV-positive or not. It's often a contributing factor to HIV-related fatigue syndromes. If you have access to an HIV-knowledgeable nutritionist, an evaluation of your diet and activity level could be quite beneficial.

2. Psychological causes - anxiety, stress, and depression Virtually all of us living with HIV have periods of feeling upset, worried, anxious, and/or depressed. These conditions are frequently associated with fatigue. The recent tragedies associated with the terrorists' attack have resulted in anxiety and depression for many Americans. Fatigue associated with these conditions is well recognized and being discussed on the nightly news. You are on Prozac. Perhaps your dose needs to be adjusted or a different medication tried. Counseling might also be very worthwhile to address any psychological component to your overwhelming fatigue.

3. Infections Many infections associated with HIV disease - viral, bacterial, parasitic, and fungal - can be associated with fatigue. Do you have any related symptoms - cough, fever, headache, diarrhea, etc.? You need a thorough evaluation for possible opportunistic infections.

4. Endocrine abnormalities If you are male, you should be evaluated for hypogonadism (low testosterone), a very common and easily treated condition often associated with significant fatigue. Other hormonal imbalances related to fatigue include adrenal insufficiency and low thyroid hormone production. These conditions can be diagnosed with simple blood tests.

5. Medication side effects You mention that you are not on antiretrovirals at this moment. What about other medications? Prozac can be associated with fatigue. Allergy medications contain antihistamines, which are also a common cause. Check all your medications, prescription and over-the-counter drugs and supplements, for possible drug side effects.

6. Anemia You mention that you are not anemic. Good! Keep an eye on your hemoglobin with every blood draw as this is a very common and often overlooked and under treated problem.

Finally, are you seeing an HIV/AIDS specialist? You've been off meds for a year with a very high viral load. Have you had a recent resistance test performed? Taking a break off meds when you've developed resistance to many of them may allow your virus to revert back to "wild type," thereby reinstating some sensitivity to drugs that you may have been resistant to in the past. There are also new drugs soon to be approved that are available via expanded access programs or clinical trials, such as Tenofovir and T-20, which might work quite well for you. You might want to collect up all your recent data and present your case to our Treatment Forum for their comments and recommendations. I think there is a very strong possibility that you could be feeling significantly better in the near future. You most likely have options for effective treatment of your HIV disease as well as your HIV-related fatigue . Discuss them with your HIV specialist soon.

Best of luck.

Dr. Bob


Previous
Doctor Bob:
Next
I really need your help doc.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement